Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 233, NWS St. Louis, MO

July 4, 2023Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 4, 2023, 4:45 PM CDT for Macoupin County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2023, 4:45 PM CDT (21:45 UTC)
Expired
Jul 4, 2023, 5:15 PM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Macoupin County, IL

The radar

The St Louis radar (KLSX), 75 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WUUS53 KLSX 042145
SVRLSX
ILC117-042215-
/O.NEW.KLSX.SV.W.0233.230704T2145Z-230704T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
445 PM CDT Tue Jul 4 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Macoupin County in southwestern Illinois...

* Until 515 PM CDT.

* At 444 PM CDT, a severe thunderstorm was located over Bunker Hill,
  moving north at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gillespie, Bunker Hill, Shipman, Royal Lakes, Dorchester, Pruett,
  and Plainview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3900 8991 3902 9007 3918 9008 3916 8981
TIME...MOT...LOC 2144Z 192DEG 6KT 3907 8998 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
2 follow-up statements
181 
WWUS53 KLSX 042204
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
504 PM CDT Tue Jul 4 2023

ILC117-042215-
/O.CON.KLSX.SV.W.0233.000000T0000Z-230704T2215Z/
Macoupin IL-
504 PM CDT Tue Jul 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN MACOUPIN COUNTY...

At 504 PM CDT, a severe thunderstorm was located near Bunker Hill,
moving northeast at 5 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bunker Hill, Shipman, Royal Lakes, Dorchester, Pruett, and Plainview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3902 8991 3904 9006 3918 9005 3916 8981
      3915 8982
TIME...MOT...LOC 2204Z 210DEG 6KT 3910 8994 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
293 
WWUS53 KLSX 042212
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
512 PM CDT Tue Jul 4 2023

ILC117-042222-
/O.EXP.KLSX.SV.W.0233.000000T0000Z-230704T2215Z/
Macoupin IL-
512 PM CDT Tue Jul 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MACOUPIN COUNTY
WILL EXPIRE AT 515 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3902 8991 3904 9006 3918 9005 3916 8981
      3915 8982
TIME...MOT...LOC 2212Z 192DEG 6KT 3911 8994 

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:27 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 4, 3:27 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
327 PM CDT Tue Jul 4 2023

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 326 PM CDT Tue Jul 4 2023

Scattered thunderstorms have developed this afternoon in a
largely uncapped atmosphere where MLCAPES are 1000-2500+ J/kg.
While deep layer shear is lacking, the RAP forecast soundings and
SPC mesoanalysis is showing potential for microbursts and hail
this afternoon over southeast Missouri and southwest Illinois.
These storms will eventually diminish by early this evening with
loss of daytime heating.

Water vapor imagery is showing a shortwave trough currently over the
Rockies that will move into the Upper Midwest by late tomorrow.  A
MCS is expected to develop over the Plains tonight that repeated
runs of the convective allowing models weaken and move southwest of
the CWA tonight.  Lift associated with the trough and weak
convergence with the associated attendant front will be enough to
keep likely PoPS tomorrow. There remains the risk for a few strong
to severe storms over the area tomorrow afternoon/evening given
expected MLCAPES of 1500-2500 J/kg with somewhat marginal deep layer
shear of 30-40 knots.  The primary risk will be damaging winds with
large hail also possible.

The chance for showers and thunderstorms will linger into Wednesday
night as the front continues to move southeast and out of the CWA.
Will reflect this with decreasing PoPs for showers and thunderstorms
during the period.

Lows tonight will be near normal and highs tomorrow will show a
contrast with the front with mid 80s over northeast Missouri
compared to lower to mid 90s in St. Louis and areas to the south and
east.

Britt

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 326 PM CDT Tue Jul 4 2023

Will hold on to a chance of showers and thunderstorms over the
eastern and southern CWA on Thursday which will remain in close
proximity to the front and within an unstable airmass.  Rain chances
will be low as a surface high moves across the area. There is
reasonable agreement between the ensembles that a upper trough will
move from the northern Plains into the Great Lakes Friday night into
Saturday which will bring another cold front through Missouri and
Illinois on Saturday.  This is enough to keep high chance or likely
PoPs over much of the CWA this weekend.  Will continue with low
chance PoPs into early next week as the ensembles are showing the
upper flow becoming northwesterly by early next week with another
front moving across the area.

Temperatures will fall a bit below normal Thursday into Saturday
with north to easterly surface winds and ensemble 850mb temperatures
will be around 15C.  They will climb back to near normal early next
week as 850mb temperatures will climb closer to 20C and surface flow
turns to the south.  This is reflected well in the deterministic NBM
temperatures.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1226 PM CDT Tue Jul 4 2023

Scattered thunderstorms will affect STL, CPS, and SUS this
afternoon, so have added VCTS from 19-23Z. If thunderstorms move
over the terminals, brief MVFR or possible IFR visibilities and
ceilings are possible in heavy rain. Then mainly dry conditions
are expected until a cold front moves through on Wednesday. Have
added VCTS at the airports for this chance.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 4, 2:36 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
236 PM CDT Tue Jul 4 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
236 PM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms through early evening. Isolated
strong to severe thunderstorms may produce damaging winds to 60 mph
or hail to the size of quarters over southeast Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of strong to severe storms Wednesday into
Wednesday night. The main threat will be damaging winds, with large
hail also possible.

There is a chance for thunderstorms Thursday. Then another chance
for thunderstorms Friday afternoon through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through early this evening.

Britt

In the hours before

Local storm report, Jul 4, 2:22 PM CDT, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
222 PM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Rain             1 ESE Mapaville         38.24N 90.46W
07/04/2023  M0.38 inch       Jefferson          MO   Trained Spotter

            Wind gusts also to 40 mph.

&&

Britt
Local storm report, Jul 4, 2:47 PM CDT, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
247 PM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     Rain             Chester                 37.91N 89.82W
07/04/2023  E0.70 inch       Randolph           IL   Emergency Mngr

            Dime size hail.

&&

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:38 PM CDTSevere Thunderstorm WarningLSXRandolph37 min
Jul 4, 2:22 PM CDTSevere Thunderstorm WarningLSXRandolph23 min
Jul 4, 6:56 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.